Indiana, 2024

Tornado and Flash Flooding in Indiana, July 3 to 5, 2024

July 3 to 5, 2024 · NWS LMK · 11 events in 3 counties and zones

A slow-moving cold front lingered across the Ohio Valley, bringing multiple waves of showers and thunderstorms from July 3rd through July 5th. Localized training of heavier showers and thunderstorms resulted in flash flooding, particularly in Dubois County during the afternoon and evening hours on July 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A slow-moving cold front lingered across the Ohio Valley, bringing multiple waves of showers and thunderstorms from July 3rd through July 5th. Localized training of heavier showers and thunderstorms resulted in flash flooding, particularly in Dubois County during the afternoon and evening hours on July 3rd. Over this three day period, scattered strong to severe storms produced mainly isolated straight-line wind damage across southern Indiana, though one spin-up EF0 tornado touched down in Harrison County on July 4th. The cold front finally pushed through the region during the evening hours on July 5th, bringing an end to the active weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 3, 2:29 PM EST, 1 hour 35 minutes earlier. Its key messages:

  • * Heat index values this afternoon will range from near 100 in the Bluegrass region to 105 or higher west of Interstate 65. * Scattered thunderstorms this evening will be capable of strong gusty winds and torrential downpours. Overnight the severe threat will diminish but heavy downpours remain possible, which could result in localized flash flooding. * Unsettled weather will continue through Friday with daily chances of showers/storms. Isolated damaging wind gusts, torrential rainfall, and lightning will be the primary hazards.
Area forecast discussion, Jul 3, 2:29 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
329 PM EDT Wed Jul 3 2024

.KEY MESSAGES...

*   Heat index values this afternoon will range from near 100 in the
    Bluegrass region to 105 or higher west of Interstate 65.

*   Scattered thunderstorms this evening will be capable of strong
    gusty winds and torrential downpours. Overnight the severe
    threat will diminish but heavy downpours remain possible, which
    could result in localized flash flooding.

*   Unsettled weather will continue through Friday with daily
    chances of showers/storms. Isolated damaging wind gusts,
    torrential rainfall, and lightning will be the primary hazards.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 328 PM EDT Wed Jul 3 2024

Low-confidence forecast in a very warm, muggy, and boundary-rich
environment.  Plenty of low-level instability, but very weak mid-
level lapse rates will limit convection to that which can find
forcing.

We do have a cold front draped across central Illinois, with
lingering outflow boundaries from earlier activity in southern
Illinois and central Indiana. Hi-res models light up these features
starting around 22-23Z, with the best chances over southern Indiana.
Will also be closely watching the differential heating along the
southern edge of the cirrus shield, which is draped close to the
Cumberland Parkway in south-central Kentucky.

Given the steep low-level lapse rates and PWAT values over 2 inches,
we could still see a few strong to marginally severe pulse storms,
with locally gusty winds and torrential downpours. Best coverage is
likely to be in southern Indiana and north-central Kentucky.

If storms organize over southern Illinois, that could yield another
wave of storms late tonight into Thursday morning. Main threat will
be heavy rainfall, given PWATs still over 2 inches and tall/skinny
CAPE profiles, and localized flash flooding is possible anywhere
that heavy rain can regenerate. WPC has a Slight Risk for excessive
rainfall just on either side of the Ohio River.

Depending on how long precip continues into Thursday morning, it
will likely limit afternoon temperatures and storm intensity. Look
for mainly hit-and-miss convection on Thursday afternoon, as the
environment is still very moist and lingering boundaries could focus
storm development.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 328 PM EDT Wed Jul 3 2024

Thursday Night - Friday Night...

Low pressure will move through the Midwest bringing a cold front
through the Ohio Valley by Saturday morning. With deep troughing
associated with the system, CVA, and a weak, but well-positioned
upper-level jet dynamics, showers and storms will be move through
along and ahead of this front on Friday. Strong storms and storm
coverage is dependent on preceding convective activity today and
Thursday. If the environment recovers from preceding convection,
present shear and ample moisture will allow for a marginal risk of
severe storms due to potential for gusty to damaging winds and heavy
downpours. Flash flooding will be possible as the atmosphere is near
max climatology for PWATs in the 2.1-2.3 inch range and dew points
in the mid 70s. As the cold front moves through Friday night, drier
and cooler weather will build into the region.

Additionally, Thursday Night (Independence Day) should be mostly
dry. A nocturnal inversion will quickly settle into the region around
sunset. Firework smoke from 4th of July celebrations will be easily
trapped under the inversion and skies will become smokey through
Thursday night.

Weekend...

Drier and near normal conditions will stick around through the
weekend. High in the mid-upper 80s, dew points in the low-mid 60s,
and a light breeze will bring pleasant summer conditions. High
pressure over the region will keep mostly sunny skies with scattered
diurnal Cu formation in the afternoon.

Early Next Week...

Deep troughing will build over the central CONUS and high pressure
will move off to the east. Southwesterly flow and moisture will
return to the region. Shower and storm chances increased Tuesday as
a the trough swings through the upper Midwest. Temperatures will
remain near normal with dew points in the low 70s.

&&

.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 133 PM EDT Wed Jul 3 2024

Main challenge in this TAF set is timing and impacts of convection.
Very juicy and boundary-rich environment does not lend much
confidence to that. However. would expect the best opportunity for
scattered thunderstorms this evening would impact HNB after roughly
22Z and SDF after 00-01Z. Differential heating could also get BWG in
on the act, but not confident enough to mention storms in the TAF
there.

Overnight we'll see light S-SW winds and mostly mid-level debris
clouds. Could see a weakening MCS come in Thu morning, with MVFR
cig/vis possible. Will include this in the TAFs but confidence is
medium at best.  Winds will be light from nearly due west.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>034-038-045-053-061>063-070>074.
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

&&

SHORT TERM...RAS
LONG TERM...SRM
AVIATION...RAS
Hazardous weather outlook, Jul 3, 2:45 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
345 PM EDT Wed Jul 3 2024

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-041945-
Franklin-Scott KY-Harrison KY-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Washington KY-Mercer-Jessamine-Clark KY-Marion-Boyle-
Garrard-Madison-Green-Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
345 PM EDT Wed Jul 3 2024 /245 PM CDT Wed Jul 3 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Scattered storms are expected late this afternoon into tonight.
Locally gusty winds and torrential downpours are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered storms Thursday and Friday may produce locally torrential
downpours and gusty winds. All thunderstorms are a lightning threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and tonight will move to the east around 20
mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
041945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Spencer-Nelson-
Larue-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen-Barren-
345 PM EDT Wed Jul 3 2024 /245 PM CDT Wed Jul 3 2024/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered storms are expected this afternoon into tonight. Locally
gusty winds and torrential downpours are the main threats.

This afternoon will be hot and muggy with heat index readings peaking
around 104 to 109.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered storms Thursday and Friday may produce locally torrential
downpours and gusty winds. All thunderstorms are a lightning threat.
Outdoor Independence Day celebrations may be negatively impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and tonight will move to the east around 20
mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS/SRM

In the hours before

Special weather statement, Jul 3, 3:46 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
446 PM EDT Wed Jul 3 2024

INZ083-032115-
Dubois IN-
446 PM EDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DUBOIS COUNTY
THROUGH 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Jasper, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jasper, Portersville, Ireland, and Haysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8695 3851 8693
      3850 8691 3850 8688 3851 8686 3844 8683
      3839 8707
TIME...MOT...LOC 2045Z 243DEG 20KT 3846 8704

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mckemy

The radar

The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 thunderstorm wind, 1 heavy rain, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
July 3, 4:04 PM EST
Where
Dubois County, 1.28 mi ESE of Ireland
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.410, -86.980

Trees and power lines were brought down by strong winds between Jasper and Ireland.

Flash Flood, Dubois

When
July 3, 4:37 PM EST to 5:30 PM EST
Where
Dubois County, 0.88 mi NW of Jasper
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.410, -86.940

A vehicle was partially submerged in flood waters in Jasper.

Flash Flood, Dubois

When
July 3, 4:40 PM EST to 5:40 PM EST
Where
Dubois County, 1.32 mi WNW of Jasper to 1.31 mi WNW of Jasper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.408, -86.952

The intersection of St Charles Street and Schuetter Road was submerged in water.

Flash Flood, Dubois

When
July 3, 4:40 PM EST to 5:40 PM EST
Where
Dubois County, 0.28 mi SW of Ireland to 0.31 mi SSW of Ireland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.417, -87.004

Flooding was observed along Indiana State Road 56 in the Ireland area.

Flash Flood, Dubois

When
July 3, 4:55 PM EST to 5:55 PM EST
Where
Dubois County, 0.12 mi NE of Jasper to 0.11 mi NE of Jasper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.401, -86.929

A vehicle was submerged in water at the intersection of 16th Street and Mill Street in Jasper.

Flash Flood, Dubois

When
July 3, 5:16 PM EST to 6:00 PM EST
Where
Dubois County, 2.18 mi NNW of Jasper to 2.15 mi NNW of Jasper
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.430, -86.941

People were briefly trapped inside of buildings due to flood waters at Knoll Ridge apartments.

Heavy Rain, Dubois

When
July 3, 5:30 PM EST
Where
Dubois County, 0.69 mi S of Jasper
Reported by
Public
Coordinates
38.390, -86.930

A cluster of rain gauges in and around Jasper measured between 4 and 5 inches of rainfall in just over an hour.

Flash Flood, Dubois

When
July 3, 8:00 PM EST to 8:28 PM EST
Where
Dubois County, 0.54 mi W of Huntingburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.300, -86.960

Multiple roads were flooded due to heavy rain in Huntingburg.

Thunderstorm Wind, Harrison

When
July 4, 12:03 PM EST
Where
Harrison County, 0.88 mi SE of Corydon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.210, -86.110

Trees were blown down onto a house by strong winds.

Tornado, Harrison

When
July 4, 12:05 PM EST to 12:06 PM EST
Where
Harrison County, 1.97 mi SSW of Corydon Jct to 1.57 mi WSW of Crandall
Rating
EF0
Path length
0.97 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
38.273, -86.112

The National Weather Service in Louisville confirmed an|EF0 tornado in Harrison County, Indiana, just north of Corydon. |The tornado began just west of Indiana State Road 135 just south of Highway 335. |A two story home had shingle damage, with their older outbuilding|destroyed. The outbuilding boards were displaced 50 yards, going|in multiple directions, and several trees were topped and|twisted. Winds were 80 mph, EF0, with a width of 100 yards. |The tornado crossed Highway 135 into an open field and topped and|uprooted some cedar trees. The tornado damaged some trees along|Indian Creek, before doing more substantial tree damage along|Elwanger Road and Tee Road. Trees were twisted, topped, and|uprooted. One maple tree was topped, falling on and destroying a vehicle. Multiple power lines were down as well with at least one older power pole down. Winds were 85 mph, EF0, with a width of 125 yards. The tornado lifted before Raccoon Branch.

Thunderstorm Wind, Crawford

When
July 5, 7:30 AM EST
Where
Crawford County, 0.54 mi E of Eckerty
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.320, -86.610

A tree was blown down by strong winds, bringing power lines down with it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206739, 1206740, 1206744, 1206766, 1206770, 1206773, 1206775, 1206779, 1206785, 1206794, 1206799.